Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 99, NWS Topeka, KS

May 19, 2018Douglas County, Osage County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2018, 5:11 PM CDT for Douglas County, Osage County, Shawnee County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 5:11 PM CDT (22:11 UTC)
Expired
May 19, 2018, 5:45 PM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Douglas County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 58 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:21 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.2 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WUUS53 KTOP 192211
SVRTOP
KSC045-139-177-192245-
/O.NEW.KTOP.SV.W.0099.180519T2211Z-180519T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
511 PM CDT SAT MAY 19 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Shawnee County in east central Kansas...
  Northwestern Douglas County in east central Kansas...
  Northeastern Osage County in east central Kansas...

* Until 545 PM CDT

* At 510 PM CDT, a severe thunderstorm was located 4 miles west of
  Richland, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Southeastern Topeka, western Lawrence, Carbondale, Tecumseh,
  Richland, Clinton, Clinton Lake and Berryton.

This includes Kansas Turnpike between mile markers 183 and 195.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3879 9563 3885 9574 3906 9559 3905 9558
      3907 9555 3907 9552 3896 9529
TIME...MOT...LOC 2210Z 228DEG 30KT 3888 9561 

HAIL...1.25IN
WIND...60MPH
 
$$

Drake
3 follow-up statements
356 
WWUS53 KTOP 192219
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
519 PM CDT SAT MAY 19 2018

KSC139-192228-
/O.CAN.KTOP.SV.W.0099.000000T0000Z-180519T2245Z/
Osage-
519 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSAGE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas.

LAT...LON 3886 9550 3888 9568 3907 9555 3907 9552
      3906 9550 3906 9549 3896 9529
TIME...MOT...LOC 2218Z 225DEG 34KT 3893 9554 

$$

KSC045-177-192245-
/O.CON.KTOP.SV.W.0099.000000T0000Z-180519T2245Z/
Shawnee-Douglas-
519 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN SHAWNEE AND NORTHWESTERN DOUGLAS COUNTIES...

At 518 PM CDT, a severe thunderstorm was located near Richland,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Western Lawrence, Richland, Clinton, Clinton Lake and Berryton. 

This includes Kansas Turnpike between mile markers 185 and 195.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3886 9550 3888 9568 3907 9555 3907 9552
      3906 9550 3906 9549 3896 9529
TIME...MOT...LOC 2218Z 225DEG 34KT 3893 9554 

HAIL...1.00IN
WIND...60MPH
 
$$

Drake
858 
WWUS53 KTOP 192228
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
528 PM CDT SAT MAY 19 2018

KSC045-177-192245-
/O.CON.KTOP.SV.W.0099.000000T0000Z-180519T2245Z/
Shawnee-Douglas-
528 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EAST CENTRAL SHAWNEE AND NORTHWESTERN DOUGLAS COUNTIES...

At 528 PM CDT, a severe thunderstorm was located 4 miles southeast of
Tecumseh, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of east
central Shawnee and northwestern Douglas Counties.

This includes Kansas Turnpike between mile markers 185 and 191.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3894 9550 3895 9561 3907 9555 3907 9552
      3906 9550 3906 9549 3903 9542
TIME...MOT...LOC 2228Z 217DEG 27KT 3900 9552 

HAIL...1.00IN
WIND...60MPH
 
$$

Drake
934 
WWUS53 KTOP 192238
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
538 PM CDT SAT MAY 19 2018

KSC045-177-192248-
/O.EXP.KTOP.SV.W.0099.000000T0000Z-180519T2245Z/
Shawnee-Douglas-
538 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHAWNEE AND
NORTHWESTERN DOUGLAS COUNTIES WILL EXPIRE AT 545 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas.

LAT...LON 3894 9550 3895 9561 3907 9555 3907 9552
      3906 9550 3906 9549 3903 9542
TIME...MOT...LOC 2238Z 228DEG 30KT 3905 9545 

$$

Drake

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:05 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 19, 3:05 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
305 PM CDT Sat May 19 2018

.SHORT TERM...(This afternoon and tonight)
Issued at 303 PM CDT Sat May 19 2018

The main focus for the short term is on the potential for strong to
severe thunderstorms across the outlook area mid afternoon through
this evening.  However, the complex nature of the atmospheric
conditions make this a challenging forecast with lower-than-normal
confidence levels for the timing, location, and coverage of
thunderstorm development.

Early this afternoon, water vapor imagery showed the mid-level low
spinning over far northeast CO and southwest NE. The surface low was
over northwest KS with the associated cold front extending into
north central and far northeast KS.  However, this set-up is
complicated by additional boundaries in the region:  one stretching
from OK into MO, and a second boundary progressing eastward across
the CWA into eastern KS, as noted in the visible satellite imagery.
Areas of diminishing cloud cover have been spreading eastward across
the CWA in the wake of the early morning convective activity.  SPC
mesoanalysis shows diminishing CIN and increasing destabilization in
areas that have had some clearing skies, and expect this trend to
continue with 2000-3000 J/kg of surface-based CAPE building in
across much of northeast and east central KS. Model soundings show
very weak low-level winds beneath 45-55kt mid-level winds,
supporting increasing 0-6km bulk shear values through this evening.
These conditions combined with steep mid-level lapse rates should
support the development of strong to severe thunderstorms in the
area, with the primary hazards being large hail and damaging winds.
Also, an isolated tornado or two cannot entirely be ruled out.
However, 850mb analysis shows the available moisture across eastern
KS still being scoured out from the early morning activity, so that
may inhibit initial development some before additional moisture
advects into the area.  The main areas of uncertainty lie with which
of these boundaries will have the most favorable combination of
these ingredients in place to support the best potential for
thunderstorm development. Some models show the boundary extending
from OK into eastern KS being the primary region of development
while others focus additional attention to a second linear cluster
of storms developing just to the west along the cold front.  As a
result, much of the outlook area has the potential to receive strong
to severe storms, but the confidence is somewhat low in pinpointing
specific regions with the greatest potential.  In anything, models
are in fairly decent agreement in showing thunderstorm development
diminishing with storms progressing east of the CWA by mid to late
evening. As the cold front progresses eastward across the CWA,
instability looks to quickly diminish behind the boundary.  However,
models show the potential for isentropic lift to support additional
scattered showers and isolated thunderstorm development overnight
behind the exiting cold front.

.LONG TERM...(Sunday through Saturday)
Issued at 303 PM CDT Sat May 19 2018

Mid level wave continues to progress southeast across southern
Kansas Sunday morning and afternoon, contributing to additional
showers and thunderstorms being possible. While best chances reside
near the cold front over southeast Kansas, there is a low end chance
they could impact far eastern Kansas through the afternoon. Optimal
bulk shear near the upper trough axis with the steeper lapse rates
is just to the south and east of the CWA so not expecting severe
weather with the Sunday round of thunderstorms. Temperatures are
progged to be cooler than previously forecast with the weak
northwesterly winds around 10 mph underneath mostly cloudy skies
during the day. Highs average in the lower 70s from east central KS
to the middle 60s in north central KS.

High pressure builds into the region Sunday night, providing a brief
break from precip chances through Monday night. Upper ridge
amplifies through the northern plains while an upper low meanders
over the Intermountain West throughout the week. Embedded waves
ejecting into the plains contributes to off and on chances for
thunderstorms from Wednesday onward. A pronounced area of
convergence is not seen in model guidance and with differences in
timing and strength of each subsequent wave, have maintained slight
chances through the period. Temperatures are not likely to moderate
much with highs forecast in the lower 80s, perhaps lower 90s by
Thursday as the sfc trough to our west advects warmer temps
northward into northeast Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1244 PM CDT Sat May 19 2018

For the 18z TAFs, main focus is on the potential for scattered
strong to severe thunderstorms near the TAF sites mid afternoon
into early this evening. There is still model uncertainty in the
coverage and location of this thunderstorm development. As these
storms diminish by mid evening, expect stratus to build in, with
cigs dropping from MVFR to IFR and persisting through Sunday
morning. There is the potential for some scattered showers to
develop Sunday morning, but confidence remains low so only have
VCSH mentioned for KTOP/KFOE at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...Prieto
AVIATION...Hennecke
Hazardous weather outlook, May 19, 3:10 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Topeka KS
310 PM CDT Sat May 19 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-202015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
310 PM CDT Sat May 19 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms will be possible across portions of north
central, east central and far northeast Kansas between 3 PM and
10 PM. Best chances for severe weather reside along, south, and
east of a line from Seneca to Manhattan and Council Grove. The
main hazards will be large hail, heavy rainfall, and damaging wind
gusts. A tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 19, 4:10 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             2 WNW EMPORIA           38.42N 96.22W
05/19/2018  E1.50 INCH       LYON               KS   PUBLIC

&&
Local storm report, May 19, 4:12 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
412 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             3 W EMPORIA             38.41N 96.23W
05/19/2018  E1.75 INCH       LYON               KS   PUBLIC

&&
Local storm report, May 19, 4:26 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
426 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 WNW EMPORIA           38.42N 96.22W
05/19/2018  E1.25 INCH       LYON               KS   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

JP
Special weather statement, May 19, 4:29 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Topeka KS
429 PM CDT SAT MAY 19 2018

KSZ054-055-192200-
Lyon-Osage-
429 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR OSAGE AND CENTRAL LYON COUNTIES
UNTIL 500 PM CDT...

At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Pomona Lake to 7 miles
east of Americus. Movement was northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Emporia, Osage City, Carbondale, Overbrook, Lyndon, Burlingame,
Americus, Scranton, Quenemo, Reading, Allen, Admire, Olivet, Pomona
Lake and Melvern Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 143.
 Kansas Turnpike between mile markers 116 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3861 9635 3887 9551 3857 9551 3843 9590
      3843 9595 3841 9595 3827 9636
TIME...MOT...LOC 2128Z 229DEG 23KT 3872 9566 3850 9612

Drake
Special weather statement, May 19, 4:37 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
437 PM CDT SAT MAY 19 2018

KSZ059-192200-
Anderson-
437 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDERSON COUNTY
UNTIL 500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Moran, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Kincaid.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3815 9508 3804 9508 3804 9526
TIME...MOT...LOC 2136Z 239DEG 28KT 3800 9517

Hennecke
Special weather statement, May 19, 4:43 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
443 PM CDT SAT MAY 19 2018

KSZ040-056-192215-
Douglas-Franklin-
443 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN AND DOUGLAS
COUNTIES UNTIL 515 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm over
Globe, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lawrence, Baldwin City, Eudora, Clinton, Lone Star, Pleasant Grove,
Clinton Lake, Vinland and Globe.

This includes Kansas Turnpike between mile markers 201 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3867 9548 3874 9550 3887 9550 3904 9522
      3904 9519 3896 9518 3896 9517 3898 9516
      3897 9513 3897 9511 3895 9509 3896 9508
      3898 9508 3899 9506 3884 9506
TIME...MOT...LOC 2142Z 232DEG 20KT 3880 9541

Drake

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:13 AM CDTSpecial Weather StatementTOPCoffey, Lyon47 min
May 19, 3:46 AM CDTSpecial Weather StatementTOPDouglas44 min
May 19, 7:14 AM CDTSpecial Weather StatementTOPCoffey31 min
May 19, 3:53 PM CDTSevere Thunderstorm WarningTOPLyon37 min
May 19, 4:29 PM CDTSpecial Weather StatementTOPLyon, Osage31 min
May 19, 4:37 PM CDTSpecial Weather StatementTOPAnderson23 min
May 19, 4:43 PM CDTSpecial Weather StatementTOPDouglas32 min
May 19, 4:46 PM CDTSevere Thunderstorm WarningTOPAnderson31 min
May 19, 4:48 PM CDTSevere Thunderstorm WarningTOPDouglas42 min
May 19, 4:57 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage33 min
May 19, 5:25 PM CDTSpecial Weather StatementTOPFranklin20 min
May 19, 5:33 PM CDTSpecial Weather StatementTOPJefferson27 min
May 19, 5:37 PM CDTSpecial Weather StatementTOPDouglas23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.